Tagged Articles

deadly 116 articles

New study shows energy drinks can raise blood pressure, cause abnormal heart rhythm

A new study shows that energy drinks, such as Red Bull, Monster, and 5-Hour Energy, may increase blood pressure and cause erratic heartbeat. The new study is an analysis of seven previous studies, and was presented this week at the American Heart Association meeting in New Orleans. The data showed that high energy drinks disturb the heart’s rhythm which, over time, may raise blood pressure and cause an irregular heartbeat, which can be deadly. Energy drinks are not regulated by the Food and Drug Administration (FDA). Caffeinated drinks, such as sodas, can have as much as 71 milligrams of caffeine per 12 ounces, ... Read More

Another compounding pharmacy recalls all products after reports of serious infections

All products made by Clinical Specialties Compounding Pharmacy are being recalled because of sterility issues. The recall comes just days after the company announced a recall of Avastin unit dose syringes due to five reports of serious eye infections in patients treated for macular degeneration. The Centers for Disease Control and Prevention (CDC) notifed the Food and Drug Administration (FDA) of cases of endophthalmitis infections, which occur in the eyeball. The infections were traced back to the Avastin syringes. Endophthalmitis is a serious complication that can lead to permanent vision loss. The FDA and CDC are cracking down on compounding ... Read More

Zithromax, Zmax, Z-pak drugs linked to deadly heart rhythm abnormality

The Food and Drug Administration (FDA) is warning that a popular antibacterial drug used to treat bacterial infections such as sinusitis, pneumonia and tonsillitis has been associated with an increased risk of cardiovascular death. Azithromycin, known by the brand names Zithromax and Zmax, and are sometimes referred to as Z-Pak or Tri-Pak, may cause people to experience abnormal changes in the electrical activity of the heart that may lead to a potentially deadly abnormal heart rhythm. Those at greatest risk include people with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a ... Read More

CDC warns of deadly ‘nightmare bacteria’

The Centers for Disease Control and Prevention (CDC) is warning hospitals and nursing homes to be on the lookout for a “nightmare bacteria” that can resist most antibiotics and kill patients. Carbapenem-resistant Enterobacteriaceae (CRE), are a family of germs that can cause infections. In the past 10 years, CREs have caused a growing number of difficult-to-treat infections in health-care settings. Even more disturbing, CRE can transfer their antibiotic resistance to other bacteria. CRE infections most commonly occur among patients in health care centers who are receiving treatment for other conditions, and is particularly dangerous to patients whose care requires devices such ... Read More

Whistleblower warned pharmacy blamed for meningitis outbreak of potential for patient harm

CBS News program 60-Minutes will take on the deadly multi-state fungal meningitis outbreak this Sunday, and will feature an interview with a whistleblower who worked inside New England Compounding Center (NECC), the compounding pharmacy blamed for distributing more than 18,000 contaminated steroid shots. Lab Tech Joe Connelly told 60-minutes that the pharmacy was supposed to be a low-volume manufacturer and distributor of vials of methylprednisolone acetate (MPA), a steroid cocktail commonly used to treat back, neck and joint pain. However, the company seemingly overnight began mass-producing the shots, distributing them across state lines. Connelly says he warned his supervisor that by ... Read More

CDC urges doctors to remain vigilant for fungal infections in patients who received tainted steroid shots

The Centers for Disease Control and Prevention (CDC) is urging health care professionals to use continued vigilance for fungal infections among patients who received contaminated steroid shots from New England Compounding Center (NECC). The CDC continues to receive new reports of fungal infection among patients who were given injections of contaminated methylprednisolone acetate (MPA) from NECC. The fungal infections are part of the deadly multistate fungal meningitis outbreak that, to date, has killed 48 people and sickened at least 720 with meningitis, spinal infections, strokes and peripheral joint infections. All patients received steroid shots for back or joint pain that ... Read More

Indiana Board of Pharmacy revokes license of pharmacy blamed for meningitis outbreak

The Indiana Board of Pharmacy has revoked the license of New England Compounding Center (NECC), the Massachusetts-based specialty pharmacy that produced and distributed nationwide contaminated steroid shots tied to a deadly fungal meningitis outbreak. NECC will not be allowed to operate in Indiana for at least seven years. The Indiana Attorney General’s office said in a statement that the action was a necessary step to ensure that NECC “which put patients unnecessarily at risk, does not operate within our state’s borders going forward.” After seven years, NECC will be able to apply for a new license, but the Indiana Board ... Read More

CDC: Flu shot less effective in older adults

This season’s flu shot is doing a poor job of protecting older people from getting the virus, the Centers for Disease Control and Prevention (CDC) reports. The vaccine is only 9 percent effective in preventing people 65 and older from getting the most predominant flu strain circulating this season. The findings help explain why so many older people have been hospitalized this year with the flu, but it doesn’t explain why the flu vaccine has failed to work in so many older adults. The research also shows the vaccine isn’t working as well across all age groups studied. Among all ... Read More

CDC issues health alert about spinal, paraspinal infections from tainted steroid shots

The Centers for Disease Control and Prevention (CDC) is recommending that health care professionals consider obtaining an MRI with contrast of the injection site in patients who received steroid shots from recalled lots tied to the deadly multistate fungal meningitis outbreak who also have persistent pain – even if it is consistent with pain they were experiencing before receiving the shots. The reason, the CDC said in a health alert issued this week, is that the patient may be suffering from spinal or paraspinal infections that are subtle and difficult to distinguish from the patient’s baseline chronic pain. The recommendation ... Read More

Hepatitis C therapy linked to potentially deadly skin reactions

Serious skin reactions, some of which have been fatal, have been reported in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginteferon alpha and ribavirin (known together as Incivek combination treatment), the Food and Drug Administration (FDA) warned. Some patients have died when they continued to receive the Incivek combination treatment after developing a worsening or progressive rash and other symptoms affecting the rest of the body. The FDA is ordering that the drug label for Incivek include a black box warning stating that Incivek combination treatment must be immediately stopped in patients who develop ... Read More